What is causing the overdose deaths in Australia?

Photo by pina messina on Unsplash

The National Drug and Alcohol Research Centre run by UNSW released a report in August revealing some very sobering statistics, which can be found here.

They found that in 2016 there were 1045 opioid-induced deaths among Australians aged 15-64 years (6.6 per 100,000 people), which is an increase over the last ten years from 3.8 per 100,000 people in 2007.

The worst part? The majority of these deaths were not due to heroin, or cocaine, but prescription opioids. That’s right. Pharmaceutical pain relievers prescribed by a doctor. Your Panadeine Forte, Nurofen Plus, Endone, Oxycontin, Tramadol. Common pain relievers.

There is a particular type of patient well known in doctor circles: the drug seeker patient. These are those patients that specifically seek prescriptions for pharmaceutical opioids, either because they are dependent, or because they are supplying these medications to others who are dependent- effectively, drug dealers.

When it comes to dependency, that is difficult. These medications are notoriously easy to become dependent on. Dependency can strike anyone and anytime. Even just five days of Endone after surgery can be enough in some people to develop dependency. When a patient is dependent on the medication, they experience physical withdrawal symptoms without the drug. That is, they feel very uncomfortable, and the only way to relieve the symptoms is to take more of the medication.

Drug addiction is slightly different, and is a consequence of changes in the reward pathways of the brain, which result in the patient exhibiting a craving for a medication in order to experience euphoria. Patients can be both dependent and addicted to a medication.

The report found that 85% of the opioid-induced deaths in 2016 were accidental. This can very easily occur in patients who are addicted or dependent. Over time, their bodies become tolerant of the medication, and they require higher and higher doses to experience the same effects (be that pain relief or euphoria). This can cross over into the zone of dangerous side effects of the medication, the major one being respiratory depression and death. Other ways patients might accidentally cause harm is by mixing opioids with other sedatives, such as benzodiazepams (Valium), or even alcohol. These can increase the risk of respiratory depression and contribute to accidental death.

The good news is that these patients can be treated and helped. There are clinics available and specialist services that can aid these patients in slowly weaning off these medications.

The much more difficult patients are the drug suppliers. These patients are often professional manipulators, adept at deceiving medical practitioners and exploiting their compassion. The really dangerous patients are the ones who are often the least suspect. These patients don’t always come looking disheveled and hard on their luck. They might be well-dressed, seemingly professionals, whose “usual doctor is away,” or who happen to have “lost their script.” Or they might be a little old lady with a terrible story of hardship, relying on your sympathy to not even think about questioning their need for opiates.

Every GP has, at some point in their life, encountered this type of patient, whether knowingly or unknowingly. The tragedy is the knowledge of living with the fact that you have been taken advantage of, had your sympathy and kindness exploited, and possibly contributed to the increasing prescription opiates problem in the community.

And of course you become hardened, cynical. The next time a patient requests one of these scripts or asks for pain relief, you are on your guard, wary of being tricked again. This could cause you to deprive patients with a very legitimate need for good pain relief.

So the next time you ask for pain relief, especially an opioid, don’t be offended if your GP stiffens. Keep in mind that they might have been deceived before, and that they are only trying to do what’s in your best interest. Be patient with them and understanding, and above all, realize that these are not harmless medications. Dependence can happen quickly and even before you realize you have a problem.

If you think you might have a dependence on pain relieving medication or other medication, then don’t be afraid to see your GP and discuss it with them. You are, of course, always welcome to come and see me as well. There are ways we can help. The most important thing is to recognize it before you become another accidental statistic.